Format

Send to

Choose Destination
Conn Med. 1996 Apr;60(4):195-8.

Hyperkalemia in the elderly: a group at high risk.

Author information

1
Department of Medicine, Yale University School of Medicine, New Haven, USA.

Abstract

Hyperkalemia is a serious electrolyte disorder which appears to develop more commonly in the aged patient. The elderly may be predisposed to hyperkalemia as a result of underlying abnormalities in potassium homeostasis. These include inapparent renal insufficiency, tubulointerstitial disease in the kidney, disturbed aldosterone production, and abnormal salt and water balance. Several commonly prescribed medications may further disrupt potassium balance and promote the development of hyperkalemia in these patients. Trimethoprim-sulfamethoxazole, a commonly used antimicrobial agent, has recently been noted to cause hyperkalemia in the elderly, even with standard dosage. The elderly should be considered at high risk to develop hyperkalemia, especially when they are using certain medications. Potassium concentration should be monitored closely when these patients are hospitalized and/or treated with potassium-altering medications.

PMID:
8776121
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center